Objective: To report a case of vasodilatory shock possibly resulting from a clarithromycin-nifedipine interaction.
Case summary: A 77-year-old male with uncontrollable hypertension developed shock, heart block, and multiorgan failure 2 days after clarithromycin was added to his antihypertensive treatment (nifedipine, captopril, doxazosin). Invasive monitoring revealed hyperdynamic shock with decreased systemic vascular resistances.
Discussion: Nifedipine is metabolized by isoenzyme CYP3A4. This metabolic pathway is inhibited by clarithromycin, thus potentially increasing the plasma nifedipine concentration, which may lead to excessive calcium-channel blocker effects. Clinical manifestations of excessive calcium-channel blockade comprise hypotension or vasodilatory shock and heart block, as in our case. An objective causality assessment revealed that this drug interaction was the possible cause of these adverse effects. Because of an initial diagnosis of septic shock, suspicion of this entity was delayed and specific diagnostic and treatment were not possible.
Conclusions: This life-threatening clinical picture, including shock and heart block, was possibly the result of a pharmacokinetic interaction between clarithromycin and nifedipine.